A wide-complex tachycardia is a cardiac dysrhythmia with a ventricular rate > 100 beats/min in the setting of a QRS duration ≥ 120 ms. A wide-complex tachycardia can originate from either a ventricular focus or a supraventricular focus associated with a conduction abnormality. In this case, on the basis of the QRS morphology (the QRS width being > 140 ms at the widest leads) and the atrioventricular (AV) dissociation (arrows in Figure 2), the ECG was determined to have the characteristics of ventricular tachycardia.
Ventricular tachycardia is the most common cause of wide-complex tachycardias, accounting for as many as 80% of cases. The frequency can be even higher in patients with structural or ischemic heart disease. Ventricular tachycardia also occurs in patients with electrolyte abnormalities, such as hypokalemia and hypomagnesemia, as well as in hypoxemic patients, individuals with acidemia, and patients with mitral valve prolapse. The rhythm can occasionally occur in individuals without any identifiable risk factors.
Adverse drug reactions can also induce ventricular tachycardia by prolonging the QT interval. Drugs that are known to increase the risk for ventricular tachycardia include digitalis; phenothiazines; tricyclic antidepressants; some long-acting antihistamines; and, paradoxically, antiarrhythmics. Digitalis toxicity can also cause a rare bidirectional ventricular tachycardia in which the QRS complexes in any given lead alternate in polarity. Finally, common iatrogenic causes of wide-complex tachycardia in certain settings include electronic pacemakers or implantable cardioverter-defibrillators with pacemaker capability.
As mentioned above, a tachycardic rhythm with a wide QRS complex can also occur in association with a supraventricular tachycardia with abnormal conduction, which can make differentiation of ventricular tachycardia from supraventricular tachycardia with aberrant conduction difficult in the acute setting (especially because both types of patients may present with similar symptoms).
Medscape © 2017 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Ryland P. Byrd, Ehab S. Kasasbeh, Jonathan W. Burress. An 80-Year-Old Man With Lightheadedness - Medscape - Dec 08, 2017.